INTESTINAL CRYPTOSPORIDIOSIS FOLLOWING HEMATOPOIETIC STEM CELL TRANSPLANTATION
AMRITA CHAKRABARTI *
Department of Pathology, Apollo Gleneagles Hospital, Kolkata, India
MAHESH KUMAR GOENKA
Institute of Gastrosciences, Apollo Gleneagles Hospital, Kolkata, India
*Author to whom correspondence should be addressed.
Intestinal Cryptosporidiosis can be considered a serious infection causing chronic diarrhea in patients receiving Hematopoietic Stem Cell Transplant (HSCT) and has been reported to cause significant mortality and morbidity. The most common cause of diarrhea following HSCT has been attributed to graft versus host disease (GVHD). Nevertheless, intestinal cryptosporidiosis should be considered while evaluating diarrhea in such cases. Proper and timely diagnosis is essential for the appropriate management of such cases. Infection with Cryptosporidium may recur after treatment and even be refractory to treatment. An improvement in the immune status is largely responsible for complete clearance of the organism. Nitazoxanide has been found to improve symptoms, lead to cure of infection and prevent relapse of disease. It is used for a minimum period of two weeks. However, a prolonged course of two to three months may be required in immunocompromised individuals.
Keywords: Intestinal cryptosporidiosis, chronic diarrhea, hematopoietic stem cell transplant, nitazoxanide, graft versus host disease